Sundown Syndrome can be a sign of Alzheimer’s disease

Have you ever noticed that a family member becomes confused, irritable or restless as night falls? Or as the night progresses, they become agitated and pace throughout the house? This person could be showing signs of sundowning, a phenomenon commonly associated with Alzheimer’s disease and dementia.

Sundowning, or Sundown Syndrome, is the materialization of different symptoms that occur at a specific time of day. Symptoms present most commonly as the day changes from day to dusk, hence the name “sundowning.” Symptoms can vary and include restlessness, irritability, becoming disoriented or confused, pacing and mood swings.

While doctors are unsure of what causes sundowning, many think that someone’s internal body clock gets altered with the progression of Alzheimer’s and dementia. In people with Alzheimer’s, doctors know that the area of the brain that controls sleep patterns (waking up, falling asleep) deteriorates. This could also explain sundowning.

Though sundowning typically occurs late in the day, other “triggers” have been shown to cause symptoms. Lots of activity or noise and even nonverbal cues from another person can cause a shift in behavior.

Although sundowning can be frustrating for everyone involved, there are many ways to cope with and reduce the gravity of the symptoms:

  • Keep the house well-lit. Shadows can cause disorientation and can be frightening.
  • Maintain a sleep schedule and try to reduce daytime napping. Keeping a daily routine will emphasize sleeping at a certain time and will make it easier for he or she to sleep at night.
  • Avoid stimulants like caffeine.
  • Avoid alcohol, which can disrupt sleep patterns.
  • At night, try to stifle any background noise or stimulation that could be upsetting.
  • Maintain a familiar environment, which can be more soothing.
  • Try to avoid over-the-counter sleep aids and other medicines, such as Benadryl or Chlor-Trimeton, which cause drowsiness.
  • Research shows that a low dose of melatonin, a naturally occurring hormone that aids in sleeping, can be helpful. However, talk to a doctor before starting a melatonin regimen.

If a loved one is presenting with symptoms of sundowning, as a caregiver it is important to remain calm and not get flustered. Nonverbal indicators of frustration can further agitate an already irritated individual. Instead, approach your loved one calmly and reassure them that everything is okay. Ask if there is anything that he or she needs to be comfortable. If he or she needs to pace, let them do so but continue to supervise them. Try to avoid arguing at all costs, which could exacerbate the situation.

If you or someone you love is showing symptoms similar to sundowning, it could be a sign of Alzheimer’s disease. Sundowning usually presents during the middle phases of Alzheimer’s disease and goes away as the disease progresses. If you are concerned, contact your family doctor or neurologist.

Dr. Ronan Murphy

Dr. Ronan Murphy

 

 

Ronan Murphy is an assistant professor of neurology at the University of Kentucky Sanders-Brown Center on Aging.